V-Tach in the Morn'in

October 10, 2018

***Certain details and patient identifying information have been removed and/or changed in this article to protect patient privacy and maintain HIPAA compliance***

 

This early morning, I was dispatched to a Critical Care Transport at an Emergency Department. My pager said “NSTEMI”

 

 and that was all the information I was given. Once I arrived and entered the room I was greeted by a fairly healthy looking 57-year-old female. Alert and Oriented (A&Ox4) and appeared to be in no distress. Blood pressure was 135/72, Respirations were slightly tachypneic at 26/min annnnd monitor was showing..wait what... 192 bpm!? Wide QRS, no discernible P or T waves? Umm is this patient just chilling in V-tach? Well, it appears she was! 

 

I then received a history and report from the RN as my EMTs readied the patient for transport. A history of congestive heart failure (CHF), diabetes (DM), and had an automatic implanted cardioverter and defibrillator (AICD) from what was likely an episode similar to this in the past.

 

The patient reported she had had a heavy night of drinking, ‘tried’ some meth (you know just dabbled in it for the night), and then had sexy time when her AICD fired and shocked once. She was brought to the ER where 50mg of Diltiazem, 150mg of Amiodarone, and 6/12mg of Adenosine were given with no effect. Patient was also placed on an Amiodarone drip at 1mg/min and heparin drip that was titrated according to weight. Lab work corroborated the CHF diagnoses and her troponin was elevated at 8.1. Electrolytes were normal, a sodium of 141, potassium of 3.9 and a blood sugar of 146.

 

Due to the fact that the patient’s pressures were normotensive and that she had no complaints of nausea, dizziness, near syncope, chest pain, or anything else, I was fairly comfortable with the transport.

 

 En route though, approximately 5 minutes after departure, the blood pressure dropped to 74/52, and respiration’s increased to 34. The patient still had no complaints, was alert and oriented, Spo2 was 98% on 2lpm and skin/mucous membranes dry and pink. Welcome folks to the GREY area.

 

 

 

ACLS protocol states that if altered mental status, chest pain, acute heart failure, signs of shock, or hypotension are present with pulsed tachycardia, the treatment is synchronized cardioversion (shock). If these aren’t present, then an antiarrhythmic infusion (such as amiodarone, lidocaine, procainamide) and/or adenosine is indicated. 

 

But an antiarrhythmic infusion was already in place, and adenosine was given prior to departure. BUT!!! this patient was now considered unstable due to the BP. Then again she was alert, mentating well, oxygenating just fine and complained of no pain. What would you do?! Tough decision right?

 

Here’s what I did. The transport was only 25 minutes, and with 15 minutes already gone by, not enough time to call medical direction and request initiation of a lidocaine drip, thus I decided to give a 250ml fluid bolus to help increase cardiac output. This smaller amount was chosen due to the patients CHF history as I did not want to fluid overload her and cause further complication.

 

This increased her BP to 98/62  just in time to arrive at the ICU of the higher level facility. 

 

In ICU it was decided by the MD that a lidocaine drip would be attempted to try and correct the arrhythmia. 

 

Why do I bring up this story? Well this case serves as a good example of how patient care is far from black and white, and how important it is to hone your critical thinking and judgement skills.

 

Nothing is absolute and real people often do not present like a textbook. You must be ready for these types of abnormalities and handle them accordingly, and many times the right and wrong answers aren’t clear... but hey welcome to emergency medicine…that’s why we love it.

 

 

***Certain details and patient identifying information have been removed and/or changed in this article to protect patient privacy and maintain HIPAA compliance***

 

Please reload

Featured Posts

Travel Nursing Woes; What Nurses and Recruiters Don't Tell You

July 9, 2019

1/4
Please reload

Recent Posts

November 30, 2019

September 15, 2019

August 12, 2019

July 26, 2019

May 31, 2019

Please reload

Archive
Please reload

Search By Tags